Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS North Platte, NE

July 7, 2003Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2003, 10:48 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 10:48 PM CDT (03:48 UTC)
Expired
Jul 7, 2003, 11:15 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 7, 10:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3731 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
2.1
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KLBF 080348
SVRLBF
NEC063-111-080415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1115 PM CDT

* AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 44 MILES NORTH OF MAXWELL TO 11 MILES EAST OF BRADY
  TO 5 MILES SOUTH OF STOCKVILLE...OR ABOUT ALONG A LINE EXTENDING
  FROM 9 MILES NORTHEAST OF TRYON TO 9 MILES NORTH OF GOTHENBURG TO 5
  MILES SOUTH OF STOCKVILLE...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER EUSTIS AROUND 1105 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING FOR WESTERN
NEBRASKA.

LAT...LON 4138 10082 4114 10077 4095 10074 4036 10074
          4038 10014 4069 10002 4069 10026 4137 10028

$$
POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:55 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 3:55 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON JUL 7 2003

PCPN CHANCES THIS EVENING/TONIGHT MAIN FCST CHALLENGE.

ANOTHER BUSY NIGHT AS MCS CONTINUING TO MOVE ACROSS EASTERN CWA
EARLY THIS MORNING. ATMOSPHERE WILL TRY TO RELOAD TODAY WITH NEXT
STRONG VORT SEEN IN WATER VAPOR ACROSS OR/ID. THIS FEATURE WILL BE
ACCOMPANIED BY JET MAX ALSO MOVING ACROSS PAC NW. PRIOR TO LARGE
MCS...SFC LOW WAS IN SE COLORADO WITH WARM FRONT ARCHING ACROSS NW
INTO SOUTHERN NEB.

CYCLOGENESIS SHOULD CONTINUE ACROSS NW HIGH PLAINS AS WESTERN VORT
ADVANCES TODAY. THIS WILL ALLOW SOUTHERLY FLOW TO INCREASE ACROSS
THE PLAINS TODAY WITH WARM FRONT MOST LIKELY LIFTING INTO NORTHERN
PORTIONS OF THE STATE AS SFC LOW MOVES INTO BLACK HILLS REGION.
STRONG WAA AND THETA-E ADVECTION AHEAD OF THE FRONT WILL OCCURE
ACROSS N/E PORTIONS OF FA. THIS COMBINED WITH STRONG SHEAR AHEAD OF
WAVE...SB CAPES 3000+...AND UPPER JET INTERACTION SHOULD LEAD TO
ANOTHER SVR WEATHER OUTBREAK. WILL PUT BEST POPS N.EAST TAPERING TO
SLGHT CHANCE FAR SW WHERE SOUNDINGS LESS IMPRESSIVE WITH WARM/DRY
AIR WORKING IN ALOFT. HOWEVER WILL BE STRONG CONVERGENCE ALONG SFC
TROF/DRYLINE AND FROPA LATER IN EVENING. Q-VECTS SHOWING STRONG
SUBSIDENCE PUSHING IN BEHIND WAVE WITH PCPN ENDING W/E THROUGH BY
SUNRISE WITH FROPA THROUGH CWA.

ONLY MINOR CHANGES TO REMAINDER OF FCST.

.LBF...NONE.

DP
Hazardous weather outlook, Jul 7, 10:19 PM CDT, 29 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 PM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND WEST CENTRAL NEBRASKA
UNTIL MIDNIGHT CDT (11 PM MDT)...
...SEVERE THUNDERSTORM WATCH FOR THE EASTERN HALF OF NORTH CENTRAL
NEBRASKA AND CUSTER COUNTY OF CENTRAL NEBRASKA UNTIL 5 AM CDT...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR AREAS EAST OF
A LINE FROM ARTHUR TO HAYES CENTER. THE PRIMARY THREAT WILL BE
DAMAGING WINDS WITH WIND SPEED IN EXCESS OF 80 MPH POSSIBLE. THE
STORMS IN SOUTHWEST NEBRASKA HAVE HAD A HISTORY OF THESE WIND SPEEDS
WITH DAMAGE TO TREES AND PROPERTY AND POWER OUTAGES. THIS WEATHER
SYSTEM WILL LIKELY TRACK EAST OVERNIGHT WITH A CONTINUE THREAT OF
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MID
WEEK AS NUMEROUS UPPER LEVEL DISTURBANCES WILL BE TRAVELING OVER THE
CENTRAL PLAINS IN WEST TO NORTHWEST FLOW ALOFT.  THE CHANCE OF
THUNDERSTORMS WILL CONTINUE TUESDAY OR WEDNESDAY BUT THE HIGHEST
LIKELY HOOD OF SEVERE WEATHER IS TONIGHT AND TUESDAY.

THUNDERSTORMS ARE NOT EXPECTED THURSDAY THROUGH SUNDAY AS HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

KAR

In the hours before

Local storm report, Jul 7, 10:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1011 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    4 W SUTHERLAND            NE   70 MPH WIND GUST
07/07/03   LINCOLN

RLB
Local storm report, Jul 7, 10:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 PM    4 S NORTH PLATTE          NE   80 MPH WIND GUST
07/07/03   LINCOLN

RLB
Local storm report, Jul 7, 10:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1023 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 PM    4 S NORTH PLATTE          NE   80 MPH WIND GUST
07/07/03   LINCOLN

1008 PM    4 W SUTHERLAND            NE   70 MPH WIND GUST
07/07/03   LINCOLN

0950 PM    4 E GRANT                 NE   70 MPH TSTORM WIND
07/07/03   PERKINS

0945 PM    CHAMPION                  NE   60 MPH TSTORM WIND
07/07/03   CHASE

0940 PM    OGALLALA                  NE   58 MPH TSTORM WIND
07/07/03   KEITH

0935 PM    BRULE                     NE   60 MPH TSTORM WIND
07/07/03   KEITH

0920 PM    LEWELLEN                  NE   60 MPH TSTORM WIND
07/07/03   GARDEN

0906 PM    BIG SPRINGS               NE   80 MPH TSTORM WIND
07/07/03   DEUEL

RLB
Local storm report, Jul 7, 10:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1038 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    NORTH PLATTE              NE   64 MPH WIND GUST
07/07/03   LINCOLN                        SUSTAINED WINDS AT 55 MPH
                                          NWS NORTH PLATTE

RLB
Local storm report, Jul 7, 10:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    NORTH PLATTE              NE   WIND DAMAGE
07/07/03   LINCOLN                        8 INCH TREE LIMBS DOWN

RLB
Special weather statement, Jul 7, 10:45 PM CDT, 3 minutes before
NEZ022-056-080415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 PM CDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF THE EASTERN
PANHANDLE OF NEBRASKA...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR GARDEN AND
DEUEL COUNTIES HAS BEEN CANCELLED. EARLIER THUNDERSTORMS
BROUGHT WIND GUST AS HIGH AS 99 MPH AND CAUSED EXTENSIVE
TREE DAMAGE TO PORTIONS OF DEUEL AND SOUTHERN GARDEN
COUNTY. HOWEVER THE SEVERE THUNDERSTORMS HAVE MOVED INTO SOUTHWEST
AND WEST CENTRAL NEBRASKA. ALTHOUGH ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVER THE NEXT FEW HOURS...
THEY ARE NOT EXPECTED TO POSE A THREAT.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:03 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden57 min
Jul 7, 9:08 PM CDTSevere Thunderstorm WarningLBFChase, Keith, Perkins52 min
Jul 7, 9:34 PM CDTSevere Thunderstorm WarningLBFArthur26 min
Jul 7, 9:51 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln, McPherson54 min
Jul 7, 10:50 PM CDTSevere Thunderstorm WarningLBFCuster, Logan55 min
Jul 7, 11:10 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas65 min
Jul 7, 11:51 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Jul 8, 6:24 PM CDTSevere Thunderstorm WarningLBFSheridan66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.